[Skip to Content]
[Skip to Content Landing]
Article
May 1980

Eye Irritation and Lithium Carbonate

Author Affiliations

Culver City, Calif

Arch Ophthalmol. 1980;98(5):930. doi:10.1001/archopht.1980.01020030924026
Abstract

To the Editor  .—Little has been mentioned in the literature discussing the effect of lithium carbonate on the eye. Makeeva et al1 described three patients with incipient senile cataract who, after receiving lithium carbonate, showed a "sudden and acute worsening" with visual impairment. Segal et al2 reported that in nine patients taking lithium carbonate, either unilateral or bilateral exophythalmos developed that was unrelated to the state of thyroid function. However, nothing yet has been said of how lithium carbonate affects the lacrimal fluid.In reviewing the case histories of 21 patients participating in our lithium carbonate counseling clinic, it was observed that five patients had complained of increased eye irritation during the first week after receiving maintenance lithium carbonate therapy. Ocular tearing, burning, and itching resolved within two weeks, but there was the necessity in three cases to use eyedrops containing naphazoline hydrochloride to alleviate the irritation.The

First Page Preview View Large
First page PDF preview
First page PDF preview
×